Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 177, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2023, 5:27 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2023, 5:27 PM MDT (23:27 UTC)
- Expired
- Jul 10, 2023, 6:10 PM MDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 169 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:55 PM MDT | TSTM WND GST 51 | 1 Ne Johnson City, KS | AWOS station KJHN Johnson City. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 1:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -439 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
302
WUUS53 KDDC 102327
SVRDDC
KSC075-129-187-110030-
/O.NEW.KDDC.SV.W.0177.230710T2327Z-230711T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
627 PM CDT Mon Jul 10 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Hamilton County in southwestern Kansas...
Morton County in southwestern Kansas...
Stanton County in southwestern Kansas...
* Until 730 PM CDT/630 PM MDT/.
* At 626 PM CDT/526 PM MDT/, severe thunderstorms were located along
a line extending from near Coolidge to 10 miles northwest of The
Saunders Elevator to near Vilas, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Coolidge around 530 PM MDT.
Other locations in the path of these severe thunderstorms include The
Saunders Elevator, Syracuse, Manter and Johnson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3749 10204 3825 10203 3826 10155 3700 10157
3715 10204
TIME...MOT...LOC 2326Z 283DEG 21KT 3807 10196 3756 10218 3735 10240
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJOHNSON3 follow-up statements
105
WWUS53 KDDC 102340
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
640 PM CDT Mon Jul 10 2023
KSC075-129-187-110030-
/O.CON.KDDC.SV.W.0177.000000T0000Z-230711T0030Z/
Hamilton KS-Morton KS-Stanton KS-
640 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR HAMILTON...MORTON AND STANTON COUNTIES...
At 640 PM CDT/540 PM MDT/, severe thunderstorms were located along a
line extending from near Coolidge to near The Saunders Elevator to
near Stonington, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manter, Syracuse, Johnson City, Richfield and Rolla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3749 10204 3825 10203 3826 10155 3700 10157
3715 10204
TIME...MOT...LOC 2340Z 282DEG 28KT 3802 10193 3753 10202 3730 10215
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJOHNSON209
WWUS53 KDDC 110002
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
702 PM CDT Mon Jul 10 2023
KSC075-129-187-110030-
/O.CON.KDDC.SV.W.0177.000000T0000Z-230711T0030Z/
Hamilton KS-Morton KS-Stanton KS-
702 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR HAMILTON...MORTON AND STANTON COUNTIES...
At 701 PM CDT/601 PM MDT/, severe thunderstorms were located along a
line extending from near Syracuse to near Johnson City to 7 miles
west of Richfield, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield, Wilburton
and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3749 10204 3825 10203 3826 10155 3700 10157
3715 10204
TIME...MOT...LOC 0001Z 279DEG 28KT 3799 10170 3750 10179 3727 10192
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJOHNSON647
WWUS53 KDDC 110010
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
710 PM CDT Mon Jul 10 2023
KSC075-129-187-110020-
/O.CAN.KDDC.SV.W.0177.000000T0000Z-230711T0030Z/
Hamilton KS-Morton KS-Stanton KS-
710 PM CDT Mon Jul 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON...MORTON AND STANTON
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT/700 PM
MDT/ for southwestern Kansas.
LAT...LON 3749 10204 3825 10203 3826 10155 3700 10157
3715 10204
TIME...MOT...LOC 0008Z 283DEG 21KT 3798 10165 3749 10174 3726 10187
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:15 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 10, 4:15 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 515 PM CDT Mon Jul 10 2023 ...updated aviation section... .SHORT TERM...(This evening through Tuesday night) Issued at 358 PM CDT Mon Jul 10 2023 Another round of thunderstorms will impact at least a portion of southwest and west central Kansas tonight. However, the probability of a CWA-wide MCS is low owing to very warm mid level temperatures. SPC mesoscale analysis was showing 700mb temperatures as warm as +16C with warm air advection at this level nosing into the Hays area. There will likely be continued slight warm frontogenesis at the nose of the warm tongue at 700mb, and this is where numerous models favor MCS placement tonight -- from northwestern Kansas/southwest-south central Nebraska down into central Kansas later on tonight. A separate cluster of storms moving out of eastern Colorado was already underway mid-afternoon and this early development fostered the need for a Severe Thunderstorm Watch. This first watch covers our western six counties (Hamilton-Stanton-Morton- Stevens-Grant-Kearny). We think the eastern Colorado storms should make it as far as the Highway 25 corridor before moving into a more stable lower troposphere. Severe risks will mainly be damaging straight line winds 60 to 70 mph, especially closer to the Colorado border. The aforementioned northern MCS is expected to develop later on in the evening and roll south-southeast, most likely affecting the far northeastern portion of the forecast area. The HREF model past two runs have shown a fairly persistent signal of this northern MCS. This is the reason SPC upgraded to an Enhanced Risk for damaging thunderstorm winds up around the I-70 corridor. This MCS is likely to persist much of the night, feeding off a modest nocturnal low level jet of 25 to 30 knots with +17C or greater 850mb dewpoints. After tonight's MCS event, the mid level ridge will expand across a larger portion of the High Plains, including southwest Kansas with even warmer 500mb temperatures of around -3C. The very warm mid levels on Tuesday will prevent thunderstorm development over our forecast area with all the convective activity tomorrow night well to our north across Nebraska. We will also see continued warming of the lower troposphere which will support afternoon highs well into the lower to mid 90s with even some 96-97F forecast highs up around Hays where it has been drier of late. .LONG TERM...(Wednesday through Monday) Issued at 358 PM CDT Mon Jul 10 2023 The latest NBM is essentially a continuation of the previous forecast for much of the Long Term period with very little change. We continue to forecast upper 90s to around 100F for highs on Wednesday, and Wednesday continues to look to be the hottest day of the Long Term period ahead of the next cold front. There will also likely be very high dewpoints in the lower 70s, especially east of Highway 283, and there is growing concern of 105+ Heat Index values given the combined forecast upper 90s and lower 70s dewpoints. A Heat Advisory may be required in future updates for Wednesday afternoon. Thankfully, the excessive heat risk will only last one day as the next cold front pushes south Wednesday Night into early Thursday. A northeast wind is likely to prevail much of the day Thursday. This will be an upslope wind with quite a bit of low level moisture onto the eastern Colorado High Plains supporting organized strong/severe thunderstorm development. Thursday Night will mark the beginning of another multi-day (or multi-night) pattern of MCS activity rolling southeast across the Central High Plains. From Thursday Night through at least Sunday Night, there is expected to be nightly MCS activity. Not everyone will be seeing rain every single night through this period, however. The sum total of rainfall the four nights should equate to well over an inch for much of western Kansas. The last several runs of the ECMWF ensemble system (EPS) has shown an inch to an inch and a half for DDC through that 4-day period, and the last few runs of the NCEP GFS ensemble system (GEFS) has been locking on to something similar as well for the 13-17 July time frame. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 514 PM CDT Mon Jul 10 2023 Various convective allowing models this early to late evening develop a couple of areas favorable for MCS clusters capable of severe winds, and hail as well. Potential for decaying cells and thunderstorm outflow will be maximized for LBL by around the 01-2z time-frame. By around that time as well a more organized and larger MCS should be taking shape across the NW Kansas into west central KS areas, which should mean HYS-DDC sees potential wind or TSRA/reduced cig CB impacts about 1 to 2 hours later of 3-4z. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 93 69 98 / 20 0 0 0 GCK 65 92 67 96 / 20 0 0 0 EHA 64 94 67 96 / 40 0 0 0 LBL 65 93 68 97 / 30 0 0 0 HYS 67 96 70 100 / 40 0 10 0 P28 69 93 72 99 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Russell
Hazardous weather outlook, Jul 10, 1:02 AM MDT, 16 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 202 AM CDT Mon Jul 10 2023 KSZ030-031-043>046-061>066-074>081-084>090-110715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 202 AM CDT Mon Jul 10 2023 /102 AM MDT Mon Jul 10 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight. A complex of thunderstorms is expected to impact northeast zones Monday evening, with a primary risk of damaging winds of 60-80 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Heat will intensify Tuesday and Wednesday, with a heat advisory expected to be required for the southeast counties Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across northeast zones Monday evening. Turner
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.